Home |About Us |Resources|Advertisement

 logo                                                             

 

Dental Problems

Some chemotherapy drugs, especially when used with radiotherapy, can cause dry mouth, which can lead had other oral problems: ulceration of the tongue or throat, bad breath, mucositis, fungal infections, altered taste, pain and even tooth loss. In addition, chemotherapy often causes a decreased of platelets red and white blood cells; this makes you more susceptible to infections. Therefore, dental care before, during and after the therapy is necessary. To avoid or reduce oral problems due to cancer treatment it is important that you practice the following tips:  

  • contact your dentist regularly, even in the absence of visible dental problems; 
  • brush your teeth regularly morning and evening, or after each meal; you must, however, avoid bleeding gums during brushing  
  • avoid all sugary or/and sweet foods; if you have to eat them , brush your teeth immediately after  
  • floss your teeth every day 
  • use nonalcoholic mouthwash after you brush your teeth; this is even more important if you wear dentures 
  • moisturize your lips with a lubricant (lanolin, petrolatum, shea butter, cocoa oil, etc.) to prevent them becoming cracked or chapped; 
  • do not wait until complications to see your dentist if you experience minor dental oral problems; contact your dentist or physician as soon as you can if you experience:  

A)   pain 

B)   bleeding gums 

C)   sores 

D)   ulcers 

E)    white patches that do not disappear with brushing 

F)     discoloration of teeth or gums 

G)   Difficulty swallowing or chewing.